Delayed Presentation of Impending Necrosis following Soft Tissue Augmentation with Hyaluronic Acid and Successful Management with Hyaluronidase
March 2007 | Volume 6 | Issue 3 | Case Reports | 325 | Copyright © March 2007
Ranella J. Hirsch MD FAAD, Mary Lupo MD FAAD, Joel L. Cohen MD FAAD, David Duffy MD FAAD
Soft tissue augmentation is a key element in the successful management of facial rhytids and scars. Injection of hyaluronic acid
gels into the dermis is generally well-tolerated with only minimal side effects. Injection necrosis is a rare but clinically significant
side effect.1,2 We present a case of what appears to be slow swelling after injection of Juvederm™ (Allergan, Irvine, CA), which
yielded delayed compression and vascular occlusion resulting in cutaneous necrosis. Such vascular compromise can present as
delayed rather than immediately upon injection as would be the case with similarly reported cases of intra-arterial injection.